Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 114, NWS Columbia, SC

July 22, 2000Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 22, 2000, 3:19 PM EDT for Chesterfield County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 3:19 PM EDT (19:19 UTC)
Expired
Jul 22, 2000, 4:00 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chesterfield County, SC

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:20 PM EDTThunderstorm Wind 50 EMc Bee, SCSKYWARN spotter reported 50KT winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS52 KCAE 221920
SVRCAE
SCC025-222000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
319 PM EDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 PM EDT.

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF MCBEE MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCBEE AT 330 PM EDT

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3459 8036 3436 8036 3450 7989 3467 7988

 HAWKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:05 AM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 22, 9:05 AM EDT, 6 hours 14 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-230105-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
905 AM EDT SAT JUL 22 2000

SAT IMAGERY SHWS CLDS/FOG DSIPTG OVR SRN SECTS. CLDS TO WEST
AND OVR NRN SECTS AHD OF WK S/W. MODELS SHW MOST OF ENERGY
WITH THS FEATURE MOVG N OF AREA THS AFTN. A TRAILING VORT MAX
PASSES S OF AREA. ALTHO UPR SUPP WK AMS VRY UNSTBL WITH CAPES
OVR 3K AND LIS -6 TO -8. WTH ABUNDT SUN AND 8H TEMPS ARND
+18 WL RAISE AFTN TEMPS FOR MRNG PCKG. POPS ARND 40-50 LK
OK. TA

FCSTID = 14
CAE   93  71  90  70 /  50  20  40  30
AGS   94  70  90  70 /  50  20  40  30
SSC   93  71  90  70 /  50  20  40  30
OGB   94  71  918  71 /  50  20  40  30

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Jul 22, 9:44 AM EDT, 5 hours 35 minutes before
GAZ040-064-065-077-SCZ015-016-018-020>022-025>031-035>038-041-222300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA, SC
944 AM EDT SAT JUL 22 2000

A TROUGH OF LOW PRESSURE WILL COLLIDE WITH A VERY WARM AND MOIST
AIR MASS TO TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON. AS
TEMPERATURES CLIMB INTO THE 90S THUNDERSTORMS WILL BEGIN DEVELOPING
SHORTLY AFTER NOON. AS THE THUNDERSTORMS INCREASE DURING THE HEAT
OF THE AFTERNOON A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS.
SMALL HAIL AND DAMAGING WINDS MAY BE EXPECTED IN THE STRONGER
CELLS. IN ADDTIONAL THE LOW LEVEL WIND FIELDS ARE QUITE WEAK
AND THEREFORE THE THUNDERSTORMS WILL TEND TO MOVE VERY SLOWLY
AND PRODUCE LOCALIZED HEAVY RAINFALL. RAINFALL RATES UP TO 1.5
INCHES PER HOUR MAY BE EXPECTED IN A FEW STORMS.

REMEMBER...ALL THUNDERSTORMS CONTAIN DANGEROUS LIGHTNING.
ALWAYS MOVE INDOORS DURING A THUNDERSTORM. IF YOU ARE CAUGHT OUTSIDE
WITH NO TIME TO REACH A SAFE BUILDING OR AN AUTOMOBILE...THEN AVOID
PROJECTING ABOVE THE SURROUNDING LANDSCAPE AS YOU WOULD IF STANDING
ON A HILLTOP OR IN AN OPEN FIELD. AVOID STANDING IN SMALL ISOLATED
SHEDS OR OTHER SMALL STRUCTURES IN OPEN AREAS.

ARDREY
Local storm report, Jul 22, 2:44 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
244 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     HIWAY 34 NEAR POMARIA     SC   WIND DAMAGE
07/22/00   NEWBERRY                       TREES DOWN NEAR POMARIA.
                                          FROM NEWBERRY COUNTY
                                          SHERIFF OFFICE.

BLP
Local storm report, Jul 22, 2:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
248 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

215 PM     WESTERN FAIRFIELD COUNTY  SC   .75 INCH HAIL
07/22/00   FAIRFIELD                      DIME SIZE HAIL THROUGHOUT
                                          WESTERN FAIRFIELD COUNTY.
                                          FROM FAIRFIELD COUNTY
                                          SHERIFF.

BLP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:00 PM EDTSevere Thunderstorm WarningCAENewberry30 min
Jul 22, 1:29 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry46 min
Jul 22, 1:47 PM EDTTornado WarningCAEFairfield43 min
Jul 22, 2:35 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster40 min
Jul 22, 3:13 PM EDTSevere Thunderstorm WarningCAEKershaw47 min
Jul 22, 3:30 PM EDTSevere Thunderstorm WarningCAELee30 min
Jul 22, 3:58 PM EDTSevere Thunderstorm WarningCAELee32 min
Jul 22, 4:01 PM EDTSevere Thunderstorm WarningCAESumter44 min
Jul 22, 6:50 PM EDTSevere Thunderstorm WarningCAEFairfield40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.